How important is having somebody looking over the shoulder of a veterinarian when they care for your dog?
Veterinary mistakes and mishaps happen. The difference is that sometimes things can go wrong and it’s nobody’s fault. And sometimes somebody screwed up. Is there a way to prevent that?
Brandy was a sweet, happy Cocker Spaniel who loved to play. One day, she played chase in her home. In pursuit of the ball, she jumped off a bed funny and started to hobble and cry in pain.
Emergency veterinary visit
Brandy’s mom rushed to the veterinary ER. Poor Brandy seemed to be in horrible pain.
The ER veterinarian examined Brandy and took some x-rays. The likely diagnosis was a ruptured cruciate ligament, a common knee injury in dogs.
Brandy received an injection of pain medication and pills to take later.
All hell breaks loose
As soon as they arrived home, things took a scary turn.
Brandy began pacing, panting and couldn’t stop drinking. She was breathing rapidly and couldn’t stop fidgeting. Her mom stayed up with Brandy all night, trying to soothe and calm her.
Would that be a normal reaction to the injury or the pain meds?
Calling the ER
First thing in the morning, Brandy’s mom called the emergency clinic, explaining what’s happening with Brandy. They told her that Brandy got a shot of steroids and such side effects would be normal.
Really? To such a degree? Brandy was beside herself and things weren’t improving.
Brandy’s mom went to their local veterinarian. He thought the degree of Brandy’s reaction to the shot was unusual but agreed that it must be from the steroids. While Brandy’s knee was still a problem, it was hard to worry about that given everything else that was going on.
The university hospital
Brandy ended up at a university hospital. She required intensive care and IV treatment.
What do you think happened to Brandy? Do you figure such violent reaction fits normal side effects of steroid treatment? What would happen if Brandy’s mom trusted the ER veterinarian that those were normal side effects of a steroid injection?
Typical side-effects of steroid treatment include:
- increased thirst and urination
- increased hunger
- decreased energy
These signs are common but should one shot had such a violent effect that lasted a week? How does one tell the difference between normal side effects and things gone wrong?
What would you do if it was your dog?